Alert archive / Idaho / Flash Flood Warnings in 2014
Flash Flood Warning 43, NWS Pocatello, ID
NWS Pocatello, ID issued this flash flood warning at Aug 14, 2014, 3:05 PM MDT for Bannock County, Idaho. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2014, 3:05 PM MDT (21:05 UTC)
- Expired
- Aug 14, 2014, 6:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Flood severity
- None
County Bannock County, ID
The radar
The Pocatello radar (KSFX), 49 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 3:39 PM MDT | FLASH FLOOD | Inkom, ID | STANDING WATER ON ROAD |
| Aug 14, 5:15 PM MDT | FLASH FLOOD | Inkom, ID | MINOR FLOODING IN BASEMENT OF APARTMENT IN TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.1 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1352 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
737 WGUS55 KPIH 142105 FFWPIH IDC005-150000- /O.NEW.KPIH.FF.W.0043.140814T2105Z-140815T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE POCATELLO ID 305 PM MDT THU AUG 14 2014 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO... * UNTIL 600 PM MDT * AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS THAT COULD BE AFFECTED INCLUDE... INKOM INCLUDING THE RAPID CREEK AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 4287 11225 4278 11215 4260 11236 4273 11244 $$ RS
2 follow-up statements
970 WGUS75 KPIH 142200 FFSPIH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 400 PM MDT THU AUG 14 2014 IDC005-150000- /O.CON.KPIH.FF.W.0043.000000T0000Z-140815T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BANNOCK ID- 400 PM MDT THU AUG 14 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR CENTRAL BANNOCK COUNTY... AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. ADDITIONAL STORM CELLS WILL CONTINUE TO DEVELOP TO THE SOUTHWEST AND MOVE TOWARDS THE INKOM AREA THROUGH 6 PM MDT. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PORTNEUF GAP AND INKOM...RAPID CREEK AND GREEN CANYON ROAD AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 4287 11225 4278 11215 4260 11236 4273 11244 $$ RS
973 WGUS75 KPIH 142357 FFSPIH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 557 PM MDT THU AUG 14 2014 IDC005-150004- /O.EXP.KPIH.FF.W.0043.000000T0000Z-140815T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BANNOCK ID- 557 PM MDT THU AUG 14 2014 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM MDT FOR CENTRAL BANNOCK COUNTY... ISOLATED THUNDERSTORMS REMAIN IN THE AREA. USE CAUTION WHEN NEAR DRAINAGES OR STEEP HILL SIDES WHERE HEAVY RAIN HAS RECENTLY SOAKED THE GROUND. SOMETIMES GROUND CAN GIVE WAY WELL AFTER THE RAIN HAS ENDED. LAT...LON 4287 11225 4278 11215 4260 11236 4273 11244 $$ RS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 1:50 PM MDT, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 14, 1:50 PM MDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 150 PM MDT THU AUG 14 2014 .DISCUSSION...THE PERSISTENT UPPER LOW WAS LOCATED OVER THE COLUMBIA GORGE THIS AFTN...AND EXPECTED TO FILL AND MOVE TO NC MT ON SATURDAY. MOST OF THE MONSOON MOISTURE HAS MOVED OFF TO THE NORTH AND EAST...BUT ENOUGH MOISTURE LINGERS TO FUEL SHOWERS/TSTMS OVER THE FCST AREA. GREATEST COVERAGE WILL BE IN THE EAST AND NORTH PARTS OF THE FCST AREA. SOME TSTMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL...ESPECIALLY LATE THIS AFTN. ACTIVITY WILL DIMINISH THIS EVENING OVER THE WESTERN PARTS AND THE SNAKE RIVER PLAIN... BUT CONTINUE NEAR THE WY AND MT BORDERS. ON FRIDAY...DRIER AIR BECOMES MORE DOMINANT. THIS WILL LIMIT ACTIVITY TO ONLY ISOLD TSTMS IN THE CENTRAL MTNS AND EASTERN HIGHLANDS. BY SATURDAY...THE UPPER LOW MOVES FAR ENOUGH AWAY TO LIMIT ACTIVITY TO ALONG THE DIVIDE. WEAK UPPER RIDGING SETS UP FOR THE REST OF THE WEEKEND AND PERSISTS THRU TUE. THIS WILL RESULT IN DRY CONDITIONS AND WARMER TEMPS THRU TUE. BY WED...THE PATTERN SHOWS SIGNS OF CHANGE. THE NORTHERN STREAM BEGINS TO SAG SOUTHWARD INTO THE PAC NW...AND SUGGEST COOLER TEMPS FOR WED AND THU. ALSO...THE POSSIBILITY OF SHOWERS NEAR THE DIVIDE. HEDGES && .AVIATION...UPPER LEVEL LOW IN THE PACIFIC NORTHWEST CONTINUES TO BRING MOIST UNSTABLE AIR INTO SOUTHERN/CENTRAL IDAHO. NOT MUCH IN THE WAY OF WIND UNLESS THUNDERSTORM OUTFLOW REACHES AIRDROME. GFS HAD THE BETTER INSTABILITY FORECAST...AND KSUN SHOULD BE OUT OF ANY SERIOUS THUNDERSTORM ACTIVITY. BUT KIDA AND KPIH HAVE NEGATIVE LIFTED INDICES AND CAPE GREATER THAN 300J/KG THROUGH NEARLY 15/06Z. SO HAVE EXTENDED VCTS FORECAST FOR THOSE TWO AIRPORTS AND INTRODUCED ONE UNTIL 15/00Z AT KBYI...WHEN LIFTED INDEX AND CAPE ARE NEGATIVE/ABOVE 300J/KG. SPC IS CONSIDERING A SEVERE THUNDERSTORM WATCH WITH GOOD INVERTED-V SOUNDINGS...SO HAVE PUT IN TEMPO GROUP OF TSRA ACTIVITY FOR MID- TO LATE AFTERNOON PERIOD AT THESE TWO LOCATIONS. BOTH HAVE MORE THAN 40 PERCENT CHANCE OF THUNDERSTORMS IN MOS GUIDANCE...GOOD UPPER LEVEL DIFFLUENCE...AND STABILITY PARAMETERS ALL POINT TO INTENSE AND WIDESPREAD TSRA ACTIVITY. CLEARING SHOULD TAKE PLACE TONIGHT AS THIS UPPER LEVEL LOW FINALLY GETS IN PHASE WITH A MORE NORTHERN SHORTWAVE WHICH ACTS AS A KICKER TO THE PACIFIC NORTHWEST LOW. THERE IS ALSO A POTENTIAL ROUND OF SHRA LATE TONIGHT. ONLY IMPACT TO CIG OR VSBY WOULD BE REDUCED VSBY IN TSRA. WINDS OUTSIDE OF TSRA CONTINUE LIGHT. MESSICK && .FIRE WEATHER...CLOSED UPPER LEVEL LOW LINGERING OVER THE PACIFIC NORTHWEST FOR ANOTHER 24 HOURS OR SO...THUS EXPECT MORE THUNDERSTORM ACTIVITY WITH LESS INTENSE SHOWERS. STILL...A GOOD PORTION OF THE THUNDERSTORMS WILL BRING WETTING RAINS. THE LOW...AFTER LINGERING FOR NEARLY 9 DAYS...WILL BEGIN TO MOVE OUT AS IT GETS ABSORBED BY A STRONG TROUGH MOVING THROUGH NORTHERN CANADA. AS IT CLEARS OUT FRI...DRYING DEVELOPS...ALBEIT SLOW. THE UPPER LEVEL HAS A STRONGER WESTERLY FLOW THAT WILL MEAN STRONGER WINDS THAN WE HAVE BEEN HAVING LATELY WITH WED AND THU LOOKING MUCH STRONGER FOR WIND. SLOW DRYING OF HUMIDITY AS TEMPERATURES WILL NOT SEE MUCH OF A WARM UP DESPITE MAINLY CLEAR SKIES. MESSICK && .PIH WATCHES/WARNINGS/ADVISORIES... NONE. &&
In the hours before
Special weather statement, Aug 14, 2:12 PM MDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 212 PM MDT THU AUG 14 2014 IDZ023-142100- CARIBOU ID-BANNOCK ID- 212 PM MDT THU AUG 14 2014 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO WEST CENTRAL CARIBOU COUNTY IN SOUTHEAST IDAHO UNTIL 300 PM MDT AT 210 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES SOUTHEAST OF POCATELLO..MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... INKOM... LAT...LON 4297 11194 4274 11185 4270 11235 4281 11240 TIME...MOT...LOC 2012Z 253DEG 15KT 4277 11230 HEDGES
Local storm report, Aug 14, 2:30 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
230 PM MDT THU AUG 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL 20 SE POCATELLO 42.67N 112.19W
08/14/2014 E0.25 INCH BANNOCK ID DEPT OF HIGHWAYS
&&
ADESMETLocal storm report, Aug 14, 2:31 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
231 PM MDT THU AUG 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 5 N PORTNEUF GAP 42.87N 112.34W
08/14/2014 E0.25 INCH BANNOCK ID TRAINED SPOTTER
&&
ADESMETLocal storm report, Aug 14, 2:46 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
246 PM MDT THU AUG 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 2 SSE INKOM 42.77N 112.23W
08/14/2014 E0.25 INCH BANNOCK ID TRAINED SPOTTER
&&
ADESMETThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 6:39 PM MDT | Areal Flood Advisory | PIH | Cassia | 3 hr |
| Aug 13, 7:36 PM MDT | Areal Flood Advisory | PIH | Cassia, Oneida | 3 hr |
| Aug 13, 7:41 PM MDT | Special Weather Statement | PIH | Bingham | 64 min |
| Aug 13, 10:45 PM MDT | Special Weather Statement | PIH | Minidoka | 60 min |
| Aug 13, 11:56 PM MDT | Special Weather Statement | PIH | Cassia | 64 min |
| Aug 14, 12:51 AM MDT | Special Weather Statement | PIH | Bannock, Bingham, Jefferson, Power | 84 min |
| Aug 14, 2:03 AM MDT | Special Weather Statement | PIH | Bingham, Bonneville, Jefferson, Madison | 87 min |
| Aug 14, 3:27 AM MDT | Special Weather Statement | PIH | Bannock, Bingham, Bonneville, Clark, Fremont, Jefferson and 1 more | 93 min |
| Aug 14, 2:12 PM MDT | Special Weather Statement | PIH | Bannock | 48 min |
| Aug 14, 2:46 PM MDT | Areal Flood Advisory | PIH | Bannock, Bingham, Caribou, Power | 3 hr |
| Aug 14, 3:22 PM MDT | Flash Flood Warning | PIH | Cassia, Oneida, Power | 3 hr |
| Aug 14, 3:36 PM MDT | Severe Thunderstorm Warning | PIH | Cassia, Power | 39 min |
| Aug 14, 3:47 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Caribou | 28 min |
| Aug 14, 3:55 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville | 35 min |
| Aug 14, 4:04 PM MDT | Areal Flood Advisory | PIH | Bonneville, Caribou | 116 min |
| Aug 14, 4:38 PM MDT | Special Weather Statement | PIH | Bannock | 52 min |
| Aug 14, 4:52 PM MDT | Special Weather Statement | PIH | Caribou | 23 min |
| Aug 14, 5:29 PM MDT | Areal Flood Advisory | PIH | Cassia | 2 hr |
Nearby
Flash Flood Warnings in Idaho, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.